Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 74, NWS Tucson, AZ

August 8, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2006, 9:15 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 9:15 PM MST (04:15 UTC)
Expired
Aug 8, 2006, 11:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.3 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 090422
FFWTWC
AZC019-021-090715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1215 AM MST

* AT 915 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL OVER
  THE CATALINA MOUNTAIN...ORO VALLEY AND NORTHWEST TUCSON AREA.
  MOVEMENT WAS TO THE WEST AT 10 TO 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN MANUEL
  AND ORACLE IN SOUTHEAST PINAL COUNTY...AS WELL AS MOST OF EASTERN
  PIMA COUNTY. WITH THE MOST RECENT RAINFALL IN THE CATALINA
  MOUNTAIN AREA...SABINO CREEK...BEAR CREEK...AND TANQUE VERDE CREEK
  ARE OF PARTICULAR CONCERN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3175 11115 3176 11047 3214 11047 3270 11046
      3268 11112 3250 11122

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 090455
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
948 PM MST TUE AUG 8 2006

AZC019-021-090715-
PIMA AZ-PINAL AZ-
948 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR
SOUTHEASTERN PINAL AND EASTERN PIMA COUNTIES...

AT 945 PM MST...HEAVY RAINFALL CONTINUED FROM NEAR ORACLE SOUTHWARD 
TO NEAR CATALINA...ORO VALLEY...AND MARANA. LIGHT TO MODERATE 
RAINFALL CONTINUED ACROSS MOST OF THE REST OF EASTERN PIMA COUNTY. 

SOME RAINFALL AMOUNTS OVER THE PAST 4 HOURS INCLUDE:

1.69 INCHES AT PALISADE RANGER STATION
1.61 TUCSON DIVERSION CHANNEL AT AJO RD DETENTION BASIN
1.50 GREEN MOUNTAIN
1.42 SUMMIT VIEW ELEMENTARY SOUTH OF TIA
1.26 MISSION RD NORTH OF CONTINENTAL
1.26 PARK TANK
1.18 MANNING CAMP
0.98 SABINO CANYON DAM
1.02 TUCSON INTERNATIONAL AIRPORT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3175 11115 3176 11047 3214 11047 3270 11046
      3268 11112 3250 11122

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 090619
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1119 PM MST TUE AUG 8 2006

AZC019-021-090715-
PIMA AZ-PINAL AZ-
1119 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR
SOUTHEASTERN PINAL AND EASTERN PIMA COUNTIES...

AT 1030 PM MST...LOCAL MEDIA REPORTED SEVERAL FLOODED ROADWAYS ON 
THE SOUTH SIDE OF THE TUCSON METRO AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA 
FOOTHILLS...NORTHEAST TUCSON...AND VAIL.

THE SANTA CRUZ RIVER...AS REPORTED BY THE PIMA COUNTY FLOOD CONTROL 
STREAM GAGE AT VALENCIA ROAD...IS FLOWING 5 TO 6 FEET DEEP AND 
CONTINUES TO RISE. OTHER WASHES THAT CONTINUE TO SHOW SIGNIFICANT 
FLOW INCLUDE THE LOWER TANQUE VERDE...RINCON CREEK...SABINO 
CREEK...AND VENTANA CANYON.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

LAT...LON 3175 11115 3176 11047 3214 11047 3282 11049
      3268 11112 3250 11122

$$
SCHAFFNER
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:15 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 8, 9:15 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...AFTER EARLY AFTERNOON FLOODING OVER PORTIONS OF
WESTERN PIMA COUNTY AND THE TOHONO OODHAM NATION...A STRONG COMPLEX
DEVELOPED OVER EASTERN PIMA AND SANTA CRUZ COUNTY THIS EVENING.
WIDESPREAD SEVERE AND FLOODING REPORTS ACROSS THE AREA. ADDITIONAL
DEVELOPMENT WILL CONTINUE INTO THE EARLY MORNING HOURS. WITH THIS
KIND OF ORGANIZED CONVECTION EXPECT DEBRIS INTO TOMORROW MORNING AND
A DELAY IN CONVECTION WITH LATE SOLAR INSOLATION AND A RAIN COOLED
BOUNDARY LAYER. OTHERWISE...FORECAST AS DISCUSSED BELOW.

&&

.PREV DISCUSSION...NOT MUCH WILL CHANGE OVER THE NEXT SEVEN DAYS
WITH UPPER HIGH OVER THE SOUTHERN PLAINS AND MEAN UPPER TROF OVER
THE PACIFIC NW. THUS EXPECT THE WEATHER TO REMAIN RELATIVELY ACTIVE
WITH DAY-TO-DAY VARIABILITY OF THUNDERSTORM COVERAGE. HIGH
TEMPERATURES WILL BE AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 8, 8:54 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
854 PM MST TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             PATAGONIA               31.54N 110.75W
08/08/2006  E1.75 INCH       SANTA CRUZ         AZ   COUNTY OFFICIAL

            GOLF BALL SIZE HAIL REPORTED IN PATAGONIA. TIME OF HAIL
            ESTIMATED.

0730 PM     TSTM WND DMG     8 WSW TUCSON            32.16N 111.03W
08/08/2006                   PIMA               AZ   TRAINED SPOTTER

            TREES UPROOTED AT COUNTRY CLUB AND VALENCIA.

0735 PM     HAIL             21 E GREEN VALLEY       31.89N 110.65W
08/08/2006  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED.

0800 PM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/08/2006                   PIMA               AZ   NWS EMPLOYEE

            STREET FLOODING AT 6TH AND PARK AVENUE.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 8, 6:14 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 8, 6:27 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 8, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 8, 7:01 PM MSTDust Storm WarningTWC86 min
Aug 8, 7:25 PM MSTSevere Thunderstorm WarningTWCPima95 min
Aug 8, 7:59 PM MSTFlash Flood WarningTWCSanta Cruz61 min
Aug 8, 8:20 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 8:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 9, 3:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Aug 9, 4:14 PM MSTSevere Thunderstorm WarningTWCCochise61 min
Aug 9, 4:54 PM MSTFlash Flood WarningTWCCochise66 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.